New York, 2005Damaging Winds in New York, August 5, 2005
August 5, 2005 · NWS OKX · 5 events in 2 counties and zones
Thunderstorms developed along a seabreeze front and rapidly became severe in a very unstable airmass. mainly affecting the North Shore of Suffolk County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along a seabreeze front and rapidly became severe in a very unstable airmass. The storms moved from west to east...mainly affecting the North Shore of Suffolk County. 20 trees were reported down in Southold Town on the North Fork.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 5, 9:20 AM EST, 4 hours 20 minutes earlier.
Area forecast discussion, Aug 5, 9:20 AM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1020 AM EDT FRI AUG 5 2005
.NEAR TERM (TODAY AND TONIGHT)...
COLD FRONT IS NEAR BGM AS OF 14Z WITH A GOOD NORTHWEST PUSH BEHIND
IT. LEE TROF IS AHEAD OF THIS IN THE HUDSON VALLEY EXTENDING SOUTH
SOUTHEAST TO NORTH VIRGINIA.
BASED ON ALY SOUNDINGS...EXPECT SURFACE HEATING TO FIRE OFF
CONVECTION BEFORE LUNCH AS CONVECTIVE TEMP OF AROUND 90 F IS
REACHED. THUS A RELATIVELY EARLY ROUND OF CONVECTION IS FORECASTED.
HEAT...MAY BE WRONG HERE...BUT HAD PULLED TEMPS BACK A TAD AS CLOUDS
SHOULD BE INTO NJ/NYC METRO BEFORE 17Z. ALSO...CONVECTION SHOULD
FIRE EARLIER. THUS HEAT INDEX ONLY APPROACHES 100.
WILL KEEP HEAT ADVISORY UP...BUT SHOULD BE ABLE TO CANCEL IT BY LATE
AFTERNOON.
EXPECT FRONT TO BE THROUGH THE REGION BEFORE 00Z AND THUS HAVE ENDED
POPS FOR THIS EVENING.
DISCUSSION FROM EARLIER STILL HOLD TRUE...
STRONG HEATING COMBINED WITH DEWPOINTS IN THE 60S BY EARLY AFTERNOON
SHOULD YIELD MLCAPE VALUES OF AROUND 1000 J/KG. EXPECT THUNDERSTORMS
TO INITIATE TO THE W/NW OF THE OKX CWA BY EARLY AFTERNOON AND MOVE
ACROSS THE CWA FROM WEST TO EAST BY EVENING.
STORM ORGANIZATION WILL LIKELY NOT BE ALL THAT GOOD AS DEEP LAYER
SHEAR VALUES ARE PROGGED TO BE LESS THAN 15 KNOTS. THIS SHOULD KEEP
ANY SEVERE WEATHER REPORTS ISOLATED. HOWEVER...STRONG HEATING WILL
RESULT IN VERY STEEP LOW LEVEL LAPSE RATES AND INVERTED-V
SIGNATURES...WHICH COULD EASILY SPELL WIND DAMAGE GIVEN STORMS CAN
ACTUALLY DEVELOP AND SUSTAIN THEMSELVES. DOWNDRAFT CAPE VALUES ARE
PROGGED TO BE BETWEEN 800 AND 1000 J/KG EARLY THIS AFTERNOON.
AS FAR AS INTANGIBLES GO...SEVERE WEATHER LIKES TO HAPPEN ON AUGUST
5TH IN THE NORTHEAST. SEVERE WEATHER HAS OCCURRED IN THE NORTHEAST 6
OUT OF THE LAST 11 YEARS ON THIS DATE. (INTERESTING)
&&
.SHORT TERM AND LONG TERM (SATURDAY THROUGH THURSDAY)...
MAINLY DRY. HOWEVER...WILL HAVE TO WATCH FOR SHOWERS DURING THE
RETURN FLOW AROUND HIPRES. MORE DETAILS THIS AFTERNOON.
&&
.AVIATION...
CURRENTLY VFR WITH HAZE. SCT-BKN MID DECK MOVES IN FROM NORTH WEST
BY MID AFTERNOON AS SCATTERED CONVECTION DEVELOPS. HAVE INCLUDED
BEST TIMING FOR CONVECTION WITH TEMPO GROUP IN COORDINATION WITH
ARTCC NWS METEOROLOGISTS AND CCFP.
IF CONVECTION MOVES OVER AN AIRPORT...EXPECT A NW GUST TO 30 TO 40
KT.
EXPECT CONVECTION TO SAG SOUTH OF NYC METRO BY LATE AFTERNOON.
VFR WX FOR WEEKEND...THOUGH SOME EARLY AM FOG POSSIBLE ESPECIALLY ON
SUNDAY AM.
&&
.MARINE...
SW FLOW THIS AFTN AS PRESSURE GRADIENT INCREASES. ANY THUNDERSTORMS
AHEAD AND ALONG THE COLD FRONT THIS AFTERNOON INTO TONIGHT WILL HAVE
THE POTENTIAL TO GENERATE LOCALLY HIGHER SEAS AND WINDS. COLD FRONT
SAGS SOUTH OF THE WATERS TONIGHT WITH WINDS BECOMING OFFSHORE.
THEREAFTER HIGH PRESSURE TRACKS DRIFTS EAST ACROSS THE WATERS
SATURDAY THROUGH TUESDAY WITH A LIGHT SOUTHERLY FLOW DEVELOPING.
THIS SHOULD PROVIDE MAINTAIN GENERALLY TRANQUIL CONDITIONS ON THE
WATERS.
&&
.HYDROLOGY...
NEXT CHANCE OF MEASURABLE RAINFALL THIS AFTERNOON/EVENING. AVERAGE
RAINFALL GENERALLY AROUND 0.25...BUT LOCALLY HIGHER AMOUNTS IN
CONVECTION QUITE LIKELY. URBAN FLOODING IS THE MAIN THREAT THIS
AFTERNOON.
&&
.FIRE WEATHER...VERY DRY CONDITIONS REMAIN IN PLACE ACROSS LONG
ISLAND...MAINLY EASTERN SUFFOLK COUNTY. IN THE PINE BARRENS...THE
LACK OF RAINFALL FOR THE MONTHS OF JUNE AND JULY HAVE LEFT US ABOUT
4 BELOW AVERAGE FOR THOSE 60 DAYS. IF SIGNIFICANT WETTING RAINS DO
NOT OCCUR FOR THE REMAINDER OF AUGUST...WE MAY BE DEALING WITH
SIGNIFICANT WILDFIRE PROBLEMS.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...HEAT ADVISORY FOR THIS AFTERNOON FOR NYC...NYZ072>076.
NJ...NONE.
MARINE...NONE.
&&
SHORT TERM...JT/BC
LONG TERM...SR
Hazardous weather outlook, Aug 5, 2:58 AM EST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
358 AM EDT FRI AUG 5 2005
NYZ072>076-060857-
BRONX NY-KINGS (BROOKLYN) NY-NEW YORK (MANHATTAN) NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-
358 AM EDT FRI AUG 5 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NEW YORK CITY...
.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY IS IN EFFECT FOR TODAY. PLEASE SEE NYCNPWOKX FOR
FURTHER DETAILS.
ALSO...THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING. ISOLATED DAMAGING WIND GUSTS MAY BE ASSOCIATED WITH ANY
THUNDERSTORM THAT OCCURS...AS WELL AS URBAN FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING.
ANZ330-335-338-350-353-355-CTZ005>012-NJZ002>006-011-NYZ067>071-
077>081-060857-
BERGEN NJ-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-NASSAU NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-ROCKLAND NY-
SOUTHEAST SUFFOLK NY-SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-
SOUTHERN NEW HAVEN CT-SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-
SOUTHWEST SUFFOLK NY-UNION NJ-WESTERN PASSAIC NJ-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
358 AM EDT FRI AUG 5 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT...EXCLUDING NEW
YORK CITY. THIS OUTLOOK ALSO INCLUDES THE LOCAL WATERS.
.DAY ONE...TODAY AND TONIGHT
HEAT INDICES WILL ONCE AGAIN HOVER AROUND THE 100 DEGREE MARK TODAY
OVER LAND AREAS. ALSO...THERE WILL BE A CHANCE OF THUNDERSTORMS THIS
AFTERNOON AND EVENING. ISOLATED DAMAGING WIND GUSTS MAY BE ASSOCIATED
WITH ANY THUNDERSTORM THAT OCCURS...AS WELL AS LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING.
In the hours before
Special weather statement, Aug 5, 1:28 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
228 PM EDT FRI AUG 5 2005
CTZ008-051930-
NORTHERN NEW LONDON-
228 PM EDT FRI AUG 5 2005
...STRONG THUNDERSTORMS MOVING THROUGH NEW LONDON COUNTY...
AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NORWICH...AND MOVING EAST AT 10 MPH.
THIS STORM WILL BE...
NEAR LEDYARD CENTER BY 240 PM EDT.
NEAR PRESTON BY 250 PM EDT.
5 MILES SOUTH OF VOLUNTOWN BY 330 PM EDT.
THIS STORM WILL PRODUCE HAIL TO 1/2 INCH IN DIAMETER...LOCALLY HEAVY
RAINS AND WIND GUSTS TO 35 MPH.
REYNOLDS
Special weather statement, Aug 5, 1:38 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
238 PM EDT FRI AUG 5 2005
NYZ077-078-080-051945-
NASSAU-NORTHWEST SUFFOLK-SOUTHWEST SUFFOLK-
238 PM EDT FRI AUG 5 2005
...STRONG THUNDERSTORMS MOVING THROUGH NASSAU COUNTY INTO WESTERN
SUFFOLK COUNTY...
AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PLAINVIEW...AND MOVING EAST AT 10 MPH.
THIS STORM WILL BE...
NEAR FARMINGDALE BY 245 PM EDT.
5 MILES SOUTH OF COLD SPRING HARBOR BY 250 PM EDT.
NEAR MELVILLE BY 255 PM EDT.
NEAR HUNTINGTON STATION BY 300 PM EDT.
NEAR DIX HILLS BY 315 PM EDT.
NEAR COMMACK BY 330 PM EDT.
MORE STORMS WERE WEST OF THE MAIN STORM...EXTENDING AS FAR WEST AS
AS THE NASSAU-QUEENS LINE. ANY OF THESE STORMS COULD PRODUCE HAIL
TO 1/2 INCH IN DIAMETER AND VERY HEAVY RAINS.
REYNOLDS
Thunderstorm Wind, Nassau
- When
- August 5, 1:40 PM EST to 1:45 PM EST
- Where
- Nassau County, Plainview
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.767, -73.467
Thunderstorm winds caused minor structural damage to an office building.
Thunderstorm Wind, Suffolk
- When
- August 5, 2:19 PM EST to 2:30 PM EST
- Where
- Suffolk County, Rocky Pt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.950, -72.917
Large tree branches down. Penny size hail also reported at the same time. At 330 pm EDT, trees and power lines were reported down in Wading River.
Thunderstorm Wind, Suffolk
- When
- August 5, 2:51 PM EST
- Where
- Suffolk County, Laurel
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.967, -72.550
Trees down across Peconic Bay Boulevard.
Thunderstorm Wind, Suffolk
- When
- August 5, 3:15 PM EST
- Where
- Suffolk County, Orient
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.133, -72.300
Large branches and a couple of trees reported down from Southold to Orient.
Thunderstorm Wind, Suffolk
- When
- August 5, 5:00 PM EST to 5:20 PM EST
- Where
- Suffolk County, West Islip
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.700, -73.283
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Massachusetts, August 5, 20056 injured · $213,000 · 53 kt wind · 15 events
- Flash Flood and Damaging Winds in Texas, August 5, 2005$381,000 · 55 kt wind · 6 events
- Hail and Damaging Winds in Mississippi, August 5, 2005$289,000 · 55 kt wind · 11 events
- Hail and Damaging Wind in Georgia, August 5, 2005$301,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Alabama, August 5, 20052 injured · $100,000 · 1 in hail · 9 events
- Flooding in Ohio, August 5, 2005$250,000 · 4 events
- Hail and Damaging Wind in Alabama, August 5, 2005$120,000 · 52 kt wind · 2 events
- Damaging Wind in Alabama, August 5, 2005$110,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Mississippi, August 5, 2005$75,000 · 55 kt wind · 6 events
- Lightning Strike in Alabama, August 5, 2005$60,000 · 1 event
- Damaging Winds in Virginia, August 5, 2005$49,000 · 50 kt wind · 5 events
- Damaging Winds in Rhode Island, August 5, 2005$35,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469214, 5469215, 5469216, 5469217, 5469218.